Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 84, NWS Sioux Falls, SD

June 9, 2001Brule County, Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2001, 9:37 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 9, 2001, 9:37 PM CDT (02:37 UTC)
Expired
Jun 9, 2001, 10:15 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 209 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 10:05 PM CDTThunderstorm Wind 61 EPlatte, SDThunderstorm winds caused damage at a farm. Two grain bins were blown over, and one of them was moved a half mile. A calf shelter was destroyed, a livestock trailer and auger were overturned, and there was tree damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 8:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1849 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 100241
SVRFSD
SDC015-023-053-100315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
937 PM CDT SAT JUN 9 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  WESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 1015 PM CDT

* AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS FROM 25 MILES NORTHWEST OF
  CHAMBERLAIN TO 9 MILES SOUTHWEST OF DALLAS...OR FROM 26 MILES
  NORTH OF CHAMBERLAIN TO 18 MILES SOUTHEAST OF WINNER...MOVING EAST
  AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHAMBERLAIN...GREGORY AROUND 950 PM CDT
  BURKE AROUND 955 PM CDT
  HERRICK...KIMBALL AROUND 1000 PM CDT
  PLATTE AROUND 1010 PM CDT

THIS STORM WILL PRODUCE DAMAGING WIND.0 GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4398 9961 4310 9982 4306 9872 4389 9883

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:20 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 9, 9:20 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT SAT JUN 9 2001

LINE OF THUNDERSTORMS NOW FILLING IN FM CNTRL DKTS TO CNTRL NE AND
NOW LOOKS LIKE MOST OF CWA WILL HAVE TSTMS LKLY MOVG EWD OVR CWA
AFTER MIDN. EARLIER UPDATED WITH NEW WATCH TO UP POPS TO AT LEAST
SCT OVR CWA...BUT WILL MONITOR FOR ANOTHER UPDATE TO UNQUALIFIED
POPS. OTRW PREV FCST IN THE BALLPARK. BIG QUESTION IS HOW MUCH OF
THE TSTMS WILL REMAIN SVR AFT MIDN...AND WILL KEEP THE MENTION OF
SVR MOST SD CWA EXCPT FAR SE...BUT WDLY SCT SVR FURTHER E NOT OUT
OF QUESTION AS SHORT WAVE INTERACTS WITH LOW LVL JET AND INSTABILITY.

.FSD...NONE
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 10:13 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory47 min
Jun 9, 10:28 PM CDTTornado WarningFSDAurora, Brule32 min
Jun 9, 11:14 PM CDTSevere Thunderstorm WarningFSDBeadle31 min
Jun 9, 11:26 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas34 min
Jun 9, 11:26 PM CDTSevere Thunderstorm WarningFSDSanborn34 min
Jun 9, 11:37 PM CDTSevere Thunderstorm WarningFSDKingsbury, Miner23 min
Jun 9, 11:45 PM CDTSevere Thunderstorm WarningFSDHanson, McCook30 min
Jun 9, 11:55 PM CDTTornado WarningFSDKingsbury, Lake, Miner35 min
Jun 10, 12:00 AM CDTSevere Thunderstorm WarningFSDLake, Miner30 min
Jun 10, 12:07 AM CDTTornado WarningFSDMcCook38 min
Jun 10, 12:15 AM CDTTornado WarningFSDBrookings, Lake, Moody30 min
Jun 10, 12:17 AM CDTTornado WarningFSDMinnehaha43 min
Jun 10, 12:23 AM CDTSevere Thunderstorm WarningFSDMoody22 min
Jun 10, 12:27 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner48 min
Jun 10, 12:38 AM CDTSevere Thunderstorm WarningFSDMoody37 min
Jun 10, 1:33 AM CDTSevere Thunderstorm WarningFSDUnion27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.